Tardive dyskinesia (TD) is a severe side effect of antipsychotic treatment. Factors considered as predisposing include age, gender, emotional disorders, diabetes, development of EPS during early treatment, prolonged administration and use of high doses of conventional antipsychotics. The second generation antipsychotics are of significantly lower risk. Furthermore, there is evidence that they may have a therapeutic effect on TD. This is well established for clozapine and there are reports also for risperidone, olanzapine, quetiapine and amilsulpride. Aripiprazole inhibits central dopaminergic neuron activity by a partial agonistic effect on the presynaptic D2 dopamine autoreceptor and also acts as an antagonist at postsynaptic D2 dopamine receptors. Through this mechanism, aripiprazole exerts activity as a dopamine agonist in hypodopaminergic states, while acting as a dopamine antagonist when dopaminergic activity is increased. There is also evidence from basic science studies that aripiprazole causes little D2 receptor up-regulation.
We report a case of an 84 year old woman with lingual-facial-buccal TD, due to treament for 10 years with Haloperidol 2 mg/day, after a single psychotic episode. A decision to switch to aripiprazole 10 mg/day was made. Over the next month, her TD gradually disappeared, and re-emerged after three months when the patient gave up treatment against our advice. We also review four other cases reported in the last two years with similar findings. These properties may play a role in both prevention of the emergence of TD and the treatment of TD. Aripiprazole may provide alternate pharmacotherapy to treat psychoses and TD.